Texas, 2021Drought in Texas, December 28 to 31, 2021
December 28 to 31, 2021 · NWS FWD · 14 events in 14 counties and zones
By late December, drought conditions continue to worsen across North and Central Texas, with Severe Drought conditions expanding across parts of North and Central Texas.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
By late December, drought conditions continue to worsen across North and Central Texas, with Severe Drought conditions expanding across parts of North and Central Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Dec 27, 6:47 PM CST, 5 hours 13 minutes earlier.
Area forecast discussion, Dec 27, 6:47 PM CST, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
647 PM CST Mon Dec 27 2021
...New Short Term, Aviation...
.SHORT TERM... /NEW/
/Tonight through Tuesday/
The stationary front currently along a Breckenridge to Decatur to
Paris line will retreat northward overnight in response to
pressure falls in the Plains ahead of the next upper level system.
Temperatures may cool enough in the dry air north of the front so
that the moist advection with the warm front could result in some
advection fog overnight along the Red River. These pressure falls
will also result in increasing southerly winds with speeds of 10
to 20 mph expected after midnight. Otherwise another unseasonably
warm and muggy night is expected over the region with overnight
lows in the upper 50s to mid 60s. Low stratus should develop after
midnight and spread across the entire region.
As the next upper level system moves eastward across the Plains
Tuesday it will drag a dry line through the region. This will
cause winds to veer to the southwest and bring some drier air into
the region and clear out the low clouds. Normally this pattern
would result in very warm temperatures, and possibly into record
high temperature territory, however it looks like we'll see
abundant high clouds during the afternoon hours. This should keep
highs in the upper 70s, a few degrees shy of the record of 83 at
DFW and Waco.
TR.92
&&
.LONG TERM... /Issued 410 PM CST Mon Dec 27 2021/
/Tuesday Night through the Weekend/
The remainder of the workweek should be rather mundane to the
laity with continued warm weather under partly to mostly cloudy
skies. However, there will be a lot of interesting meteorology
ongoing. A weak cold front -- that functionally acts more like a
dryline given the negligible cold advection -- will be flirting
with the forecast area through Thursday. It should first approach
Tuesday (as mentioned above) and stall across the forecast area
overnight, roughly from Paris to Comanche. South flow just above
the surface will promote low-level isentropic ascent, helping to
develop isolated to scattered showers Tuesday night into Wednesday
morning over North Texas. The low-level flow aloft will veer
during the day, shunting a majority of the precip into East Texas.
Instability will be weak, but we can't rule out an occasional
rumble or two of thunder.
The clinging front/dryline will lift back north to the Red River
by daybreak Wednesday, before moving east through the entire
forecast area Wednesday afternoon, effectively ending our precip
chances and drying things out a bit through Thursday. The front
will stall just to the south of our forecast area before lifting
north, again, as a warm front Thursday night into Friday.
The warm front should eventually stall near the Red River and
attach to a deepening surface low near the Panhandles Friday
night/Saturday morning. Meanwhile, a cold and deep upper trough
will overspread the Southern Plains and enhance frontogenetic
forcing near the stalled warm front. This should help develop
scattered to widespread showers over far North Texas Friday night
with most rain occurring generally east of I-35. As the upper
trough ejects east, it will drive a strong cold front south late
Saturday. A dryline, which will likely precede the cold frontal
passage, may develop additional showers/thunderstorms over the
eastern parts of the forecast area Saturday afternoon. At this
time range, it's too soon to know if the dryline will convect
and/or how strong the potential storms would be.
Much cooler temperatures and gusty north winds will trail behind
the cold front Saturday night into Sunday. The upper trough should
lag behind the cold frontal passage by several hours, and the
timing and depth of this trough will prove consequential to the
sensible weather forecast. If the upper trough remains progressive
and largely attached to the mean flow, all precip should end by
the time temperatures become cool enough to support wintry precip.
If the upper trough's vorticity maximum becomes detached and is
slower, then there is a good chance of snow across North Texas
Saturday night and Sunday morning. We did not include the mention
of snow in the official forecast at the moment since calibrated
NBM precip-type probabilities are less than 15%. We will have to
closely monitor the evolution of the upper trough passage over the
next couple days since temperatures will likely be cold enough to
support snow.
Speaking of cold temperatures, we are projecting everyone in the
forecast area to drop below freezing both Saturday night and
Sunday night. We are not anticipating a hard freeze, but many
north of I-20 should drop into the upper teens/lower 20s both
nights, with areas across Central Texas falling into the upper 20s
Sunday night. It would be a good idea to turn off your sprinkler
systems and protect any exposed outdoor plumbing that may freeze.
The cold temperatures shouldn't last long as the high shifts east
and another strong ridge builds over the central/southwest CONUS
next week.
Bonnette
&&
.AVIATION... /NEW/
/00z TAFs/
VFR conditions will prevail this evening, but MVFR CIGs will
return along with increasing south winds after midnight. Will
bring the MVFR CIGs around 7z at KACT and 9z for the Metroplex
sites. Winds will veer to the southwest in the mid morning hours
as a dry line moves across, which will sweep the MVFR CIGs off to
the east. This clearing will be later and around midday for KACT.
After the passage of the dry line VFR will prevail with southwest
winds around 10-15 knots Tuesday afternoon and evening.
TR.92
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 63 79 57 75 49 / 0 0 20 50 0
Waco 64 79 60 76 51 / 0 0 10 20 0
Paris 64 76 55 68 45 / 0 0 20 50 0
Denton 60 78 50 72 42 / 0 0 20 40 0
McKinney 63 78 55 72 45 / 0 0 20 50 0
Dallas 64 78 57 72 50 / 0 0 20 50 0
Terrell 64 78 58 73 47 / 0 0 20 50 0
Corsicana 65 79 61 76 51 / 0 0 10 40 0
Temple 63 79 61 79 50 / 0 0 5 10 0
Mineral Wells 58 80 50 75 44 / 0 0 20 30 0
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Dec 27, 6:05 PM CST, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
605 PM CST Mon Dec 27 2021
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-290015-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
605 PM CST Mon Dec 27 2021
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Tonight.
Some patchy fog will be possible near the Red River overnight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a slight chance of thunderstorms Tuesday night into
Wednesday, and again late Friday into Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Cooke
- When
- December 28, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Cooke forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.639, -97.213 (the zone’s center; the record gives no point)
Severe drought conditions impacted northern parts of the county through the end of the month.
Drought, Grayson
- When
- December 28, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Grayson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.627, -96.678 (the zone’s center; the record gives no point)
Severe drought conditions impacted northern parts of the county through the end of the month.
Drought, Fannin
- When
- December 28, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Fannin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.594, -96.107 (the zone’s center; the record gives no point)
Severe drought conditions impacted most of the county through the end of the month.
Drought, Rains
- When
- December 28, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Rains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.870, -95.793 (the zone’s center; the record gives no point)
Severe drought conditions impacted the county through the end of the month.
Drought, Van Zandt
- When
- December 28, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Van Zandt forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.564, -95.836 (the zone’s center; the record gives no point)
Severe drought conditions impacted northern parts of the county through the end of the month.
Drought, Hunt
- When
- December 28, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Hunt forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.124, -96.085 (the zone’s center; the record gives no point)
Severe drought conditions impacted southern parts of the county through the end of the month.
Drought, Kaufman
- When
- December 28, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Kaufman forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.599, -96.288 (the zone’s center; the record gives no point)
Severe drought conditions impacted northern parts of the county through the end of the month.
Drought, Young
- When
- December 28, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Young forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.177, -98.688 (the zone’s center; the record gives no point)
Severe drought conditions impacted western parts of the county through the end of the month.
Drought, Stephens
- When
- December 28, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Stephens forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.736, -98.836 (the zone’s center; the record gives no point)
Severe drought conditions impacted western parts of the county through the end of the month.
Drought, Hood
- When
- December 28, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Hood forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.430, -97.832 (the zone’s center; the record gives no point)
Severe drought conditions impacted southwestern parts of the county through the end of the month.
Drought, Coryell
- When
- December 28, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Coryell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.391, -97.799 (the zone’s center; the record gives no point)
Severe drought conditions impacted most of the county through the end of the month.
Drought, Mills
- When
- December 28, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Mills forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.495, -98.595 (the zone’s center; the record gives no point)
Severe drought conditions impacted eastern parts of the county through the end of the month.
Drought, McLennan
- When
- December 28, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- McLennan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.552, -97.202 (the zone’s center; the record gives no point)
Severe drought conditions impacted western parts of the county through the end of the month.
Drought, Hill
- When
- December 28, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Hill forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.991, -97.132 (the zone’s center; the record gives no point)
Severe drought conditions impacted western parts of the county through the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Minnesota, December 28 to 29, 20211 death · 3 injured · 10 events
- Winter Weather in Wisconsin, December 28, 20211 death · $25,000 · 1 event
- Rip Current in Puerto Rico, December 28, 20211 death · 1 injured · 1 event
- Winter Weather in Wisconsin, December 28, 202120 events
- Extreme Cold in South Dakota, December 28 to 31, 202118 events
- Winter Weather in Iowa, December 28, 202110 events
- Heavy Snow in Minnesota, December 28 to 29, 202110 events
- Winter Weather in Illinois, December 28, 20218 events
- Drought in Texas, December 28 to 31, 20214 events
- Winter Storm in Alaska, December 28 to 30, 20214 events
- High Wind in Texas, December 28, 202170 kt wind · 2 events
- Heavy Snow in Arizona, December 28 to 29, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 999462, 999463, 999464, 999465, 999466, 999467, 999468, 999469, 999470, 999471, 999472, 999473, 999474, 999475.